Texas, 2010

Hail in Texas, August 23, 2010

August 23, 2010 · NWS EPZ · 1 event in 1 county or zone

Moist easterly flow under an upper level ridge provided lift to produce strong thunderstorms over West El Paso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Moist easterly flow under an upper level ridge provided lift to produce strong thunderstorms over West El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 23, 1:11 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 23, 1:11 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
211 PM MDT MON AUG 23 2010

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL PASS JUST NORTH OF THE AREA THIS
AFTERNOON AND TONIGHT...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP
THROUGH TONIGHT. A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE
STATE TOMORROW WITH ADDITIONAL SCATTERED THUNDERSTORMS EXPECTED.
SOME OF STORMS MAY BECOME SEVERE...CAPABLE OF LARGE HAIL AND WIND
GUSTS IN EXCESS OF 60 MPH. MUCH COOLER TEMPERATURES WILL OCCUR
AFTER THE FRONT MOVES THROUGH THE AREA...WHICH SHOULD PERSIST
THROUGH THE END OF THE WEEK. A MORE ISOLATED PATTERN OF SHOWERS
AND THUNDERSTORMS WILL OCCUR WEDNESDAY AND THURSDAY. AN INCREASE
IN MOISTURE WILL IMPROVE CHANCES FOR RAIN FOR FRIDAY AND NEXT
WEEKEND.

&&

.DISCUSSION...
SCATTERED STRONG THUNDERSTORMS DEVELOPED QUICKLY OVER THE HIGHER
MOUNTAINS BY MID DAY. WHILE HIGH PRESSURE ALOFT REMAINS IN PLACE. A
COMBINATION OF A MOIST UNSTABLE ATMOSPHERE AND A TROUGH PASSING
NORTH OF THE AREA HAS SET UP CONDITIONS FAVORABLE FOR THUNDERSTORM
DEVELOPMENT FOR THE REST OF THIS AFTERNOON AND TONIGHT. THESE
STORMS ARE PRODUCING HEAVY RAINFALL AND HAIL. LOCALIZED FLOODING
ALONG DRAINAGES...ARROYOS AND MOUNTAIN STREAMS IS POSSIBLE THROUGH
TONIGHT.

THE NEXT WEATHER FEATURE TO IMPACT THE AREA IS A STRONG COLD FRONT
PUSHING SOUTH THROUGH THE STATE TOMORROW. MOST MODELS PROJECT THE
FRONT TO BE IN THE FORECAST AREA BY MORNING WITH ALL AREAS
EXPECTED TO AFFECTED BY MID AFTERNOON. THE FRONT WILL PROVIDE BOTH
LIFT AND A FOCUS FOR STRONG THUNDERSTORM DEVELOPMENT FOR TOMORROW.
SOME OF THE STORMS MAY APPROACH SEVERE CRITERIA...CAPABLE OF LARGE
HAIL AND STRONG WIND GUSTS AS WELL AS HEAVY RAINFALL. COOLER AIR
BEHIND THE FRONT WILL BRING MUCH COOLER TEMPERATURES TO THE REGION
WITH AS MUCH AS 10 DEGREES COOLING POSSIBLE FROM THE PREVIOUS DAY.

THE FRONT WILL HAVE COMPLETELY PUSHED THROUGH THE AREA BY
WEDNESDAY MORNING. THAT MAY BE A STABILIZING INFLUENCE ON THE
GENERAL WEATHER PATTERN FOR ALL BUT THE BOOTHEEL. THAT SAID WILL
CONTINUE TO INCLUDE A MENTION OF ISOLATED THUNDERSTORMS FOR BOTH
WEDNESDAY AND THURSDAY FOR NOW. TEMPERATURES WILL REMAIN COOLER
WITH DAY TIME HIGHS SLIGHTLY BELOW NORMAL.

ANOTHER SHIFT IN THE WEATHER PATTERN WILL OCCUR ON FRIDAY AS A THE
HIGH ALOFT FINALLY SHIFTS TO THE EAST OVER THE MISSISSIPPI RIVER
VALLEY IN RESPONSE TO A DEEP TROUGH ON THE WEST COAST. THE CHANGE
IN PATTERN WILL RESULT IN SOUTHERLY TO SOUTHWEST FLOW OVER THE
LOCAL AREA THAT WILL TAP SUB TROPICAL MOISTURE AND BRING IT INTO
THE REGION. THIS WILL INCREASE CHANCES FOR RAIN SHOWERS FOR FRIDAY
THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. DAY TIME
TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL

&&

.AVIATION...VALID 24/00Z-25/00Z...
UPR LVL HI REMAINS CENTERED OVR S NEW MEXICO. ENOUGH MOISTURE AND
DAYTIME INSTABILITY IN PLACE FOR SCTD LOWLAND AND  HIGH ELV
CONVECTION.00Z-06Z SCT070CB SCT-BKN140 SCT-BKN200-250 AGL WITH AREAS
MVFR/IFR IN TSRA. GNLY ENE-ESE SFC WINDS 5-12 MPH THRU THE PD. AFT
06Z 080 SCT140 SCT250 ALL HGTS AGL. NIL-LGT MECH TURBC ONR
MTNS...SVR TURBC WITHIN 10 MI OF CB/TS...MOGR THERMALS SFC TO CU
BASE 16Z-02Z. BACKDOOR COLD FROPA  INTO THE CWA AFT 18Z.
SCT-BKN060CB BKN100 BKN200 WITH SCT AREAS VRB20G30KT 4SM TSRAGR
BKN040CB BKN-OVC100-200. GENERAL SFC WINDS 070-110 15G25 KT WITH G
35KT W SLOPES AND PASSES/RIDGE TOPS. LGT TO OCNL MDT MECH TURBC OVR
NR MTNS ESPLY WEST SLOPES.

&&

.FIRE WEATHER...
ANOTHER DAY OF STRONG HIGH PRESSURE ALOFT WILL BRING ABOVE NORMAL
TEMPERATURES AND DAMPENED CONVECTION TO THE BORDERLAND. STRONG
AFTERNOON THERMALS WILL COMBINE WITH RESIDUAL MOISTURE TO PRODUCE
ISOLATED STORMS WITH AREA MOUNTAINS AND LOWLANDS WEST OF THE RIO
GRANDE HAVING SLIGHTLY BETTER CHANCES. BY TUESDAY AFTERNOON...A
RATHER STRONG BACKDOOR COOL FRONT WILL MOVE INTO THE AREA FROM THE
NORTH.THIS WILL HELP FOCUS MORE STORM ACTIVITY ACROSS THE REGION
LATE TUESDAY THROUGH EARLY WEDNESDAY AND ALSO BRING LOCAL GUSTY EAST
WINDS OF 20 TO 30 MPH FOR THE WEST SLOPES AND MOUNTAIN CANYONS.
TEMPERATURES WILL BEGIN A 8-13 DEG F COOLING TREND TUESDAY AFTERNOON
SLIGHTLY BELOW NORMAL FOR THE REST OF THE WEEK. ALL AREAS WILL HAVE
A HAINES VALUE OF 3 THROUGH TUESDAY DROPPING TO AROUND 2 FOR
WEDNESDAY. MIN RH VALUES WILL RANGE IN THE 20S FOR THE LOWLANDS AND
30S IN THE GILA WILDERNESS ABOVE 7000 FT...AND IN THE 40S FOR THE
SACRAMENTOS ABOVE 7000 FT FOR MONDAY AND TUESDAY...EXCEPT MIN RH
VALUES WILL INCREASE TO LEVELS ABOVE 50% TUESDAY AFTERNOON FOR THE
SACRAMENTOS AS THE FRONT MOVES IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  92  67  86  67 /  20  30  30  30  30
SIERRA BLANCA TX        70  89  62  85  61 /  20  20  30  20  20
LAS CRUCES              70  91  65  86  65 /  20  30  30  30  30
ALAMOGORDO              69  83  60  81  62 /  20  40  40  20  20
CLOUDCROFT              52  62  50  63  46 /  30  50  60  20  20
TRUTH OR CONSEQUENCES   69  86  61  85  64 /  20  40  40  30  20
SILVER CITY             64  84  60  80  57 /  30  40  40  30  30
DEMING                  70  92  65  87  64 /  20  30  30  30  30
LORDSBURG               69  97  67  93  64 /  30  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/20
Hazardous weather outlook, Aug 23, 10:05 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT MON AUG 23 2010

NMZ022>025-030>032-TXZ055-056-241715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1105 AM MDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
WITH MINOR FLOODING ALONG DRAINAGES AND LOW WATER CROSSINGS. SMALL
HAIL AND WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE FROM SOME OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH INTO THE AREA FROM THE NORTH ON TUESDAY.
THIS MAY RESULT IN THE FORMATION OF SCATTERED THUNDERSTORMS WITH
SOME OF THE STORMS APPROACHING SEVERE CRITERIA OF LARGE HAIL AND
STRONG WINDS. STORMS WILL CONTINUE INTO TUESDAY NIGHT. STORMS WILL
BE MORE ISOLATED ON WEDNESDAY AND THURSDAY A FEW MAY STILL BE
STRONG WITH LARGER HAIL AND STRONG WINDS.

THE DEEP MOISTURE PLUME WILL RETURN TO THE REGION AS PART OF A
SOUTHERLY FLOW FOR FRIDAY THROUGH SUNDAY WITH LOCALLY HEAVY
RAINFALL POSSIBLE FROM SCATTERED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

LUNDEEN

In the hours before

Special weather statement, Aug 23, 10:52 AM MST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1152 AM MDT MON AUG 23 2010

NMZ024-025-231845-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
1152 AM MDT MON AUG 23 2010

...STRONG THUNDERSTORMS THREATENING NORTHEASTERN OTERO COUNTY
THROUGH 1245 PM MDT...

AT 1142 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING AN AREA OF STRONG THUNDERSTORMS OVER NORTHEASTERN PORTIONS
OF OTERO COUNTY.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH MAY OCCUR WITH
THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...
  ELK SILVER...
  SIXTEEN SPRINGS...
  SILVER LAKE...
  WEED...
  SACRAMENTO...
  PINON...
  MAYHILL...
  BLUFF SPRINGS...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH
Special weather statement, Aug 23, 1:08 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
208 PM MDT MON AUG 23 2010

NMZ031-032-232100-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
208 PM MDT MON AUG 23 2010

...STRONG THUNDERSTORMS THREATENING DONA ANA AND LUNA COUNTIES
THROUGH 300 PM MDT...

AT 2 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS MOVING SLOWLY SOUTHWARD ACROSS THE AREA.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  LEASBURG...
  LAS CRUCES...
  HATCH...
  DEMING...
  PLACITAS...
  PICACHO...
  EAST MESA...
  JORNADA RANGE...
  AGUIRRE SPRINGS...
  DRIPPING SPRINGS...
  SPRING CANYON STATE PARK...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH
Local storm report, Aug 23, 1:59 PM MST, 2 hours 16 minutes before
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
259 PM MDT MON AUG 23 2010

NMC029-232115-
/O.CON.KEPZ.SV.W.0063.000000T0000Z-100823T2115Z/
LUNA NM-
259 PM MDT MON AUG 23 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
LUNA COUNTY UNTIL 315 PM MDT...

AT 253 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 18 MILES EAST OF DEMING MOVEMENT WAS NEARLY
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
  AKELA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3241 10731 3216 10730 3231 10767 3251 10761
TIME...MOT...LOC 2059Z 295DEG 2KT 3235 10746

TRIPOLI
Special weather statement, Aug 23, 2:21 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
321 PM MDT MON AUG 23 2010

NMZ022>024-032-232215-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-SOUTHWEST
MOUNTAINS/LOWER GILA REGION NM-TULAROSA BASIN/SOUTHERN DESERT NM-
321 PM MDT MON AUG 23 2010

...STRONG THUNDERSTORMS THREATENING NORTHWESTERN OTERO...NORTHERN
DONA ANA AND EASTERN SIERRA COUNTIES THROUGH 415 PM MDT...

AT 314 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS MOVING SLOWLY ACROSS THE REGION.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  WHITE SANDS NATIONAL MONUMENT...
  LEASBURG...
  HATCH...
  TRUTH OR CONSEQUENCES...
  PLACITAS...
  NORTHRUP LANDING...
  JORNADA RANGE...
  UPHAM...
  ENGLE...
  THREE RIVERS...
  ROCK HOUSE...
  NORTH MONTICELLO POINT...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH
Special weather statement, Aug 23, 3:35 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
435 PM MDT MON AUG 23 2010

NMZ030-232315-
SOUTHWEST DESERT/BOOTHEEL NM-
435 PM MDT MON AUG 23 2010

...STRONG THUNDERSTORMS THREATENING SOUTHERN GRANT COUNTY THROUGH 515
PM MDT...

AT 426 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SEPAR OR 28 MILES
SOUTHEAST OF LORDSBURG.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN GRANT COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AN ARROYO AND SMALL STREAM FLOOD ADVISORY...IS ALSO IN EFFECT FOR
THIS AREA AND SOUTHERN GRANT COUNTY.  REMEMBER...TORRENTIAL RAIN MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE
YOUR VEHICLE ON A FLOODED ROADWAY.

TRIPOLI
Special weather statement, Aug 23, 3:50 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
450 PM MDT MON AUG 23 2010

TXZ055-240045-
EL PASO TX-
450 PM MDT MON AUG 23 2010

...STRONG THUNDERSTORMS THREATENING EL PASO COUNTY THROUGH 645 PM
MDT...

AT 446 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A DEVELOPING AREA OF THUNDERSTORMS APPROACHING FROM THE NORTH.
THESE STORMS WILL BE CAPABLE OF VERY HEAVY RAIN WITH POSSIBLE
FLOODING...WIND GUSTS UP TO 50 MPH...AND HAIL UP TO ONE-HALF INCH
IN DIAMETER.

LOCATIONS IMPACTED INCLUDE...
  MISSION VALLEY...
  THE CITY OF EL PASO...
  ANTHONY...
  HORIZON CITY...
  FABENS...
  WESTWAY...
  VINTON...
  FRANKLIN MOUNTAINS STATE PARK...
  HUECO TANKS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS...ARROYOS...AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

PARK

The radar

The El Paso radar (KEPZ), 11 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
August 23, 4:15 PM MST to 4:20 PM MST
Where
El Paso County, 1.56 mi NW of Montoya
Measured
0.75 in hail
Reported by
Public
Coordinates
31.888, -106.586

Penny sized hail was reported just near the intersection of Artcraft Road and Interstate 10.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256905.